Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO)
College of Pharmacy
Introduction: Although medication toxicity is uncommon in neonates, there are several medications used in this population that pose a risk. Phenytoin has an increased risk of toxicity given its narrow therapeutic window and variations in drug elimination. Case Report: We describe the case of a 3-day-old male infant who developed cardiovascular collapse secondary to severe phenytoin toxicity (max phenytoin level 86 μg/mL) and was placed on extracorporeal membrane oxygenation support (ECMO). Several ancillary treatments were utilized in an attempt to decrease serum phenytoin concentrations and limit toxicity including albumin boluses, phenobarbital administration, intravenous lipid infusion, and folic acid supplementation. Discussion: Although uncommon, drug toxicity should be considered in patients with acute changes who are exposed to medications with potential toxicity. With elevated levels of phenytoin, the half-life can be prolonged resulting in longer exposure to elevated levels of the drug as seen in our patient. This case report highlights the importance of ECMO utilization for cardiac support in neonates with medication toxicity and other potential ancillary treatments to decrease serum phenytoin concentrations.
Knecht, M.; LaRochelle, J.; Barkemeyer, A.; Gupta, R.; Brumund, C.; and Mumphrey, C., "Cardiac Collapse Secondary to Phenytoin Toxicity in a Neonate Treated with Extracorporeal Membrane Oxygenation Support (ECMO)" (2020). Faculty and Staff Publications. 239.